Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 273, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Nov 2, 2016, 4:18 PM CDT for Andrews County, Texas. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 2, 2016, 4:18 PM CDT (21:18 UTC)
- Expired
- Nov 2, 2016, 5:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 51 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 2, 4:25 PM CDT | HAIL 1.75 | 3 Sse Andrews, TX | THE SHERIFFS OFFICE REPORTED JUST OUTSIDE THE CITY LIMITS |
| Nov 2, 4:29 PM CDT | HAIL 1 | Andrews, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
328
WUUS54 KMAF 022118
SVRMAF
TXC003-022215-
/O.NEW.KMAF.SV.W.0273.161102T2118Z-161102T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 PM CDT WED NOV 2 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ANDREWS COUNTY IN WESTERN TEXAS...
* UNTIL 515 PM CDT
* AT 417 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ANDREWS...
MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ANDREWS AND ANDREWS COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3252 10221 3229 10221 3219 10250 3220 10261
3227 10264 3252 10249
TIME...MOT...LOC 2117Z 227DEG 23KT 3228 10252
HAIL...1.00IN
WIND...60MPH
$$
492 follow-up statements
935
WWUS54 KMAF 022131
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 PM CDT WED NOV 2 2016
TXC003-022215-
/O.CON.KMAF.SV.W.0273.000000T0000Z-161102T2215Z/
ANDREWS TX-
431 PM CDT WED NOV 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN ANDREWS COUNTY...
AT 429 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
ANDREWS...MOVING NORTHEAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...AT 425 PM CDT THE SHERIFFS OFFICE REPORTED GOLFBALL HAIL
SOUTHEAST OF ANDREWS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ANDREWS AND ANDREWS COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3252 10221 3229 10221 3219 10250 3220 10261
3227 10264 3252 10249
TIME...MOT...LOC 2129Z 227DEG 23KT 3233 10245
HAIL...1.75IN
WIND...60MPH
$$
49290
WWUS54 KMAF 022143
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT WED NOV 2 2016
TXC003-022215-
/O.CON.KMAF.SV.W.0273.000000T0000Z-161102T2215Z/
ANDREWS TX-
443 PM CDT WED NOV 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN ANDREWS COUNTY...
AT 441 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
ANDREWS...MOVING NORTHEAST AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED WITH A HISTORY OF GOLFBALL.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
5 MILES EAST NORTHEAST OF ANDREWS NEAR THE INTERSECTION OF HIGHWAY
115 AND 1788.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3252 10221 3229 10221 3219 10250 3220 10261
3227 10264 3252 10249
TIME...MOT...LOC 2141Z 203DEG 12KT 3236 10247
HAIL...1.75IN
WIND...60MPH
$$
49What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 2:30 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Nov 2, 2:30 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
230 PM CDT Wed Nov 2 2016
.DISCUSSION...
An upper trough is over Arizona with an upper ridge over the
southeastern part of the country. Upper lift and moisture have
already increased over the area ahead of this upper trough as
indicated by the scattered showers across West Texas and southeast
New Mexico. This upper trough will continue to deepen today and
begin to move over northern Mexico. Upper lift will continue to
increase over the area today allowing for greater chances of rain
and storms. The 500 mb omega values will be enhanced over
northern and western sections of the CWA late this afternoon.
Surface CAPE values are expected to be over 2000 J/kg across
portions of the Permian Basin and Trans Pecos this afternoon. The
0 to 6 km bulk shear will range from 35 to around 45 kts. Mid
level lapse rates are also looking more impressive than 24 hours
ago with values near 8 degrees C/km across a large portion of the
area. These conditions indicate that severe storms are possible
across the area this afternoon and evening. The main threats with
these storms will be large hail, strong winds, and locally heavy
rainfall. Temperatures today are expected to be cooler than
yesterday and will largely depend on how long the cloud cover
stays over the area.
The mid-level lapse rates will decrease after sunset; however, the
other severe weather parameters will remain in place along and
behind a cold front that will move into the area tonight. The front
will provide a low level focus and the 500 mb omega values increase
over the northern CWA tonight so severe storms will still be
possible into the overnight hours. The severe threat may change to
a heavy rain/flash flood threat as the night progresses. As the
front moves through the area tonight, winds will increase through
Guadalupe Pass. Winds may barely hit high wind criteria as the
front moves into the area and will decrease Thursday afternoon then
increase again Thursday evening into early Friday morning. Will
leave the High Wind Watch as it is for now until more guidance comes
in that will provide more confidence to the timing and strength of
the winds. Temperatures are expected to be much cooler behind the
front tomorrow with highs in the 60s across much of the Permian
Basin and southeast New Mexico. Chances of rain and storms continue
across the area tomorrow with upper lift remaining over the area and
the front stalling out along the higher terrain. Severe storms do
not appear to be as likely Thursday afternoon, but a few strong
storms are still possible due to high CAPE values across southern
and eastern sections of the area and good omega values across the
north.
The previously mentioned upper trough will become cutoff from the
upper flow and is expected to remain over Arizona for a while before
getting caught up in the upper flow again and moving northeastward.
The trough then redevelops and deepens over the central conus
over the weekend into next week. During the middle part of next
week, an upper low again starts to become cutoff from the rest of
the upper flow and lingers over Texas. This upper pattern will
result in lift and good low level moisture remaining over the
area. These conditions will allow for chances of rain and storms
to remain in the forecast through the middle of next week.
Temperatures through the extended forecast are expected to be near
or below normal values with another cold front moving through the
area either Monday or Tuesday of next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 62 68 58 66 / 90 70 40 40
Carlsbad 57 62 55 63 / 70 70 60 60
Dryden 69 79 68 72 / 30 50 50 50
Fort Stockton 63 74 59 69 / 50 60 60 50
Guadalupe Pass 54 65 52 63 / 60 60 60 50
Hobbs 54 62 52 61 / 80 70 60 60
Marfa 54 72 55 68 / 30 50 50 40
Midland Intl Airport 63 70 58 66 / 80 70 50 50
Odessa 62 69 58 66 / 80 70 50 50
Wink 65 69 61 67 / 80 70 60 60
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Watch from Thursday morning through Friday morning for
Guadalupe Mountains.
&&
10/80Hazardous weather outlook, Nov 2, 1:40 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 140 PM CDT WED NOV 2 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-031845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 140 PM CDT WED NOV 2 2016 /1240 PM MDT WED NOV 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY THIS EVENING AND TONIGHT AS A COLD FRONT ENTERS THE REGION. THE BEST RAIN CHANCES WILL BE OVER THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...AND SOUTHEAST NEW MEXICO PLAINS. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY OCCASIONAL LIGHTNING...HEAVY RAINFALL RESULTING IN LOCALIZED FLASH FLOODING...SMALL HAIL...AND BRIEF GUSTY WINDS. ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG NORTHEAST GAP WINDS THROUGH GUADALUPE PASS WILL BE POSSIBLE BEHIND THE COLD FRONT THURSDAY THROUGH FRIDAY MORNING. A HIGH WIND WATCH REMAINS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Nov 2, 3:20 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 320 PM CDT WED NOV 2 2016 TXZ045-046-022100- GAINES TX-DAWSON TX- 320 PM CDT WED NOV 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES AND NORTHWESTERN DAWSON COUNTIES UNTIL 400 PM CDT... AT 319 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 7 MILES SOUTHWEST OF WELCH...OR 14 MILES NORTHWEST OF LAMESA...MOVING NORTHEAST AROUND 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAMESA...O'DONNELL...WELCH...LAMESA MUNICIPAL AIRPORT...PRIDE... FRIENDSHIP...CEDAR LAKE...ARVANA...SAND...PUNKIN CENTER...UNION AND ASHMORE. LAT...LON 3263 10203 3278 10240 3296 10228 3296 10176 TIME...MOT...LOC 2019Z 220DEG 8KT 3283 10218 82
Special weather statement, Nov 2, 4:07 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 407 PM CDT WED NOV 2 2016 TXZ045-050-022200- ANDREWS TX-GAINES TX- 407 PM CDT WED NOV 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANDREWS AND SOUTHEASTERN GAINES COUNTIES UNTIL 500 PM CDT... AT 406 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ANDREWS...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ANDREWS...ANDREWS COUNTY AIRPORT AND FLOREY. LAT...LON 3211 10241 3212 10275 3256 10266 3255 10223 TIME...MOT...LOC 2106Z 202DEG 21KT 3226 10253 82
Special weather statement, Nov 2, 4:14 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT WED NOV 2 2016
TXZ046-047-022145-
BORDEN-DAWSON-
414 PM CDT WED NOV 2 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BORDEN AND
NORTHEASTERN DAWSON COUNTIES...
AT 413 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR O'DONNELL...OR
13 MILES NORTH OF LAMESA...MOVING EAST AT 20 MPH.
WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
O'DONNELL...HANCOCK...MESQUITE AND ARVANA.
LAT...LON 3280 10167 3278 10195 3290 10205 3296 10205
3296 10145
TIME...MOT...LOC 2113Z 247DEG 21KT 3292 10190
49The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 2, 3:20 PM CDT | Special Weather Statement | MAF | Dawson | 40 min |
| Nov 2, 4:07 PM CDT | Special Weather Statement | MAF | Andrews | 53 min |
| Nov 2, 4:14 PM CDT | Special Weather Statement | MAF | Dawson | 31 min |
| Nov 2, 5:17 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 58 min |
| Nov 2, 5:34 PM CDT | Special Weather Statement | MAF | Gaines | 26 min |
| Nov 2, 6:39 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson, Howard, Martin | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.